Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 11, NWS Nashville, TN

April 21, 2006Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Apr 21, 2006, 3:19 AM CDT for Wayne County, Tennessee. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2006, 3:19 AM CDT (08:19 UTC)
Expired
Apr 21, 2006, 5:15 AM CDT
In force
116 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Wayne County, TN

The radar

The Columbus AFB radar (KGWX), 151 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 210823
FFWOHX
TNC181-211015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
319 AM CDT FRI APR 21 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF WAYNESBORO

* UNTIL 515 AM CDT

* AT 312 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A SERIES OF THUNDERSTORMS OVER THE WARNED AREA.
  DOPPLER RADAR ESTIMATES INDICATE 2 TO 3 INCHES HAVE FALLEN IN
  PARTS OF WAYNE COUNTY SINCE 1 AM. ADDITIONAL RAINFALL AMOUNTS OF 2
  INCHES ARE POSSIBLE IN THE WARNED AREA...AS STORMS TRAIN ACROSS THE
  AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3502 8794 3502 8761 3543 8754 3544 8799

$$
BOYD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Apr 21, 2:59 AM CDT, 20 minutes earlier.

Area forecast discussion, Apr 21, 2:59 AM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
259 AM CDT FRI APR 21 2006

DISCUSSION...
WILL LET CURRENT WATCH CONFIGURATION CONTINUE AND ADJUST AS NEEDED.

OTHERWISE...COLD FRONT EXTENDS FROM HOPKINSVILLE SOUTHWEST INTO THE
ARKLATEX. UPPER FLOW IS ROUGHLY PARALLEL TO THIS FEATURE.
THUS...FRONTAL BOUNDARY MOVEMENT WILL BE SLOW THROUGH THE DAY AND
WILL NOT PUSH INTO WESTERN PORTIONS OF THE MID STATE UNTIL LATE THIS
AFTERNOON.

MEANWHILE...UPPER SHORTWAVE WILL MOVE ACROSS THE AREA AND CONTINUE
THE CHANCE OF LARGE HAIL ACROSS THE MID STATE. BY 00Z...STRONG 850
MB FLOW WILL RESIDE BENEATH THE AREA OF GREATEST LIFT ACROSS THE
PLATEAU. THUS...STRAIGHT LINE WIND DAMAGE WILL PEAK OUT LATE THIS
AFTERNOON AND INTO THIS EVENING ACROSS OUR EASTERN COUNTIES.
ADDITIONALLY...THETA-E RIDGING WILL STACK FAVORABLE ACROSS THE
PLATEAU THIS EVENING AS WELL.

TONIGHT...THE COLD FRONT WILL FINALLY PUSH EAST OF THE REGION AND
BRING A DECREASE IN SHOWER ACTIVITY FROM WEST TO EAST. CONVECTIVE
PRECIP WILL STILL ABOUND BEHIND THE FRONT BUT MOST OF THE THUNDER
WILL HAVE MOVED EAST SO WILL EXCLUDE ANY THUNDER LATE TONIGHT OVER
THE EASTERN HALF.

DRIER WEATHER WILL INFILTRATE THE AREA ON SATURDAY ALONG WITH
SLIGHTLY COOLER AND MORE SEASONABLE TEMPERATURES.

IN THE EXTENDED FORECAST...SOUTHWESTERLY FLOW WILL BRING AN INCREASE
IN MOISTURE TO THE AREA ONCE AGAIN. THIS INCREASE IN MOISTURE AND
INSTABILITY WILL BE IMPACTED BY YET ANOTHER STRONG COLD FRONT MONDAY
NIGHT. DYNAMICS LOOK QUITE STRONG WITH THIS SYSTEM WITH THE
POTENTIAL FOR WIND DAMAGE LATE MONDAY NIGHT AND INTO TUESDAY.
LOOK FOR DRIER AND COOLER AIR BEHIND THIS NEXT FRONT WITH TEMPS
BELOW NORMAL FOR WEDNESDAY AND THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    74  54  77  55 /  90  60  10  10
CLARKSVILLE  71  53  76  54 /  90  30  10  10
CROSSVILLE   71  53  71  50 / 100  80  20  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 5 AM FRIDAY FOR THE FOLLOWING
ZONES: BENTON...CHEATHAM...DAVIDSON...DICKSON...GILES...
HICKMAN...HOUSTON...HUMPHREYS...LAWRENCE...LEWIS...MARSHALL...
MAURY...MONTGOMERY...PERRY...ROBERTSON...STEWART...WAYNE...AND
WILLIAMSON.

&&

21
Hazardous weather outlook, Apr 20, 7:11 PM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
711 PM CDT THU APR 20 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-211030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
711 PM CDT THU APR 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT
A COLD FRONT WILL PUSH INTO THE AREA LATE TONIGHT AND
PRODUCE SCATTERED THUNDERSTORMS.  A FEW MAY BE SEVERE WITH DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
MORE THUNDERSTORMS ARE LIKELY FRIDAY. THERE IS A CONTINUED THREAT OF
SEVERE WEATHER...AGAIN MAINLY LARGE HAIL AND DAMAGING WINDS. ANOTHER
STRONG FRONT IS DUE AROUND TUESDAY.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND SPOTTERS SHOULD KEEP ALERT FOR POSSIBLE
ACTIVATION LATE TONIGHT THROUGH FRIDAY.

19

In the hours before

Special weather statement, Apr 21, 12:23 AM CDT, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1223 AM CDT FRI APR 21 2006

TNZ022-024-056>058-093>095-210600-
BENTON-GILES-HICKMAN-HUMPHREYS-LAWRENCE-LEWIS-PERRY-WAYNE-
1223 AM CDT FRI APR 21 2006

...SEVERE THUNDERSTORM WATCH UNTIL 5 AM CDT FOR THE WEST HALF
OF MIDDLE TENNESSEE...

WE ARE MONITORING STORMS CLOSELY MOVING THROUGH NEIGHBORING
COUNTIES JUST WEST OF WAYNE AND PERRY AT THIS TIME.

THUNDERSTORMS HAVE BEEN PRODUCING HAIL TO GOLF BALL SIZE
IN CHESTER COUNTY IN WEST TENNESSEE. THESE STORMS WILL
CONTINUE TO MOVE EAST AND INTO WAYNE AND PERRY COUNTIES
BY 1 AM CDT.

BOYD
Special weather statement, Apr 21, 2:28 AM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
228 AM CDT FRI APR 21 2006

TNZ005>007-022>027-056>061-093>095-210800-
BENTON-CHEATHAM-DAVIDSON-DICKSON-GILES-HICKMAN-HOUSTON-HUMPHREYS-
LAWRENCE-LEWIS-MARSHALL-MAURY-MONTGOMERY-PERRY-ROBERTSON-STEWART-
WAYNE-WILLIAMSON-
229 AM CDT FRI APR 21 2006

...SEVERE THUNDERSTORM WATCH UNTIL 5 AM CDT FOR THE WEST HALF
OF MIDDLE TENNESSEE...

STRONG THUNDERSTORMS ARE MOVING THROUGH SOUTHWEST MIDDLE TENNESSEE
AT 230 AM CDT. SEVERE THUNDERSTORM WARNINGS REMAIN IN EFFECT
FOR HICKMAN...LEWIS AND LAWRENCE COUNTIES UNTIL 245 AM CDT.
WE ARE MONITORING THESE STORMS CLOSELY AS THEY MOVE EAST...AND
THEY ARE SHOWING SIGNS OF WEAKENING. THESE STORMS ARE MOVING
INTO AN AREA OF LOW LEVEL WARM ADVECTION AND MOISTURE ADVECTION.
HOWEVER IT IS WELL NORTH OF THE SURFACE BOUNDARY...WHICH IS DOWN
ACROSS ALABAMA. AIR MASS IS EXPECTED TO DESTABILIZE ACROSS
SOUTHERN MIDDLE TENNESSEE DURING THE NEXT FEW HOURS...WHICH
WILL SUPPORT MORE THUNDERSTORM DEVELOPMENT AND OCCASIONAL
LARGE HAIL IN THE STRONGER STORMS. SHEAR PROFILES OFF OKOLONA
PROFILER AND HYTOP ALABAMA RADAR DO NOT SUPPORT ROTATION.

BOYD
Local storm report, Apr 21, 3:15 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
315 AM CDT FRI APR 21 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND GST     SPRING HILL             35.74N 86.92W
04/21/2006  E55-60 MPH       MAURY              TN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS ESTIMATED WINDS AT 55-60 MPH.

&&

WEK

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 12:34 AM CDTSevere Thunderstorm WarningOHXPerry, Wayne71 min
Apr 21, 1:31 AM CDTSevere Thunderstorm WarningOHXHickman, Lawrence, Lewis74 min
Apr 21, 1:44 AM CDTSevere Thunderstorm WarningOHXWayne46 min
Apr 21, 2:44 AM CDTSevere Thunderstorm WarningOHXMaury46 min
Apr 21, 3:12 AM CDTSevere Thunderstorm WarningOHXMarshall, Williamson63 min
Apr 21, 3:29 AM CDTSevere Thunderstorm WarningOHXCoffee31 min
Apr 21, 3:32 AM CDTSevere Thunderstorm WarningOHXBedford28 min
Apr 21, 6:04 AM CDTSevere Thunderstorm WarningOHXPerry, Wayne56 min
Apr 21, 2:39 PM CDTSevere Thunderstorm WarningOHXVan Buren, Warren36 min
Apr 21, 4:07 PM CDTFlood WatchOHXClay, Coffee, Cumberland, Fentress, Grundy, Jackson and 6 more12 hr
Apr 21, 4:46 PM CDTSevere Thunderstorm WarningOHXCumberland29 min

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.